MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-8-HELIX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that axium coil prematurely detached.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left posterior communicating artery.The max diameter was 5.29mm, and the neck diameter was 2.58mm.The patient's blood flow was normal, and the vessel tortuosity was moderate.It was reported that the spring coil was pushed into the microcatheter and delivered into the skull under digital subtraction angiography (dsa) and detached before the detaching zone.The follow-up coil was used to push the abnormally detached spring coil into the aneurysm, but because it was already in a free state, the filling position and effect of the coil could not be adjusted and some herniated into the current-carrying artery. the coil remains in the patient and was not implanted in the intended location.The pushwire was not bent or broken, and there had been no friction/difficulty during delivery.The physician did not reposition the coil, and no detachment attempts had been made.The physician did not rotate the delivery pusher during the procedure.A continuous flush was administered. the same catheter was used to push other coils smoothly. no additional medical/surgical intervention was needed, and the patient did not experience any other injury or complications.The devices were prepared according to the instructions for use (ifu).Ancillary devices include an echelon 10 microcatheter.
 
Additional Manufacturer Narrative
The axium pusher was returned for analysis.The actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.No damages or irregularities were found with the pusher.The coin was found still against the lumen stop.The coin was found undamaged.The shield coil was found stretched.The implant coil was already detached and not returned for analysis.Customer reported the implant coil remained within the patient.The retainer ring was found undamaged.The inner diameter of the retainer ring was measured to be 0.0046¿, which was within specification (specification: 0.00455¿ ± 0.00010¿).The release wire was extending out of the pusher ~0.0029¿ which is within specification (specification: 0.002¿ - 0.005¿).The coin was measured to be ~0.078mm @ 0.063mm, ~0.089mm @ 0.0127mm, and ~0.091mm @ 0.0275mm; which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm; 0.075mm ¿ 0.0105mm @ 0.0127mm; and 0.086mm ¿ 0.0108 @ 0.0275mm) no other anomalies were observed.Based on the analysis performed, the customer report of ¿premature detachment" was confirmed; however, the cause could not be determined.Possible causes are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation, user advances the coil against resistance, and detachment ball outer diameter below specification/damaged.Customer reported vessel tortuosity as moderate, no resistance was encountered, no repositioning occurred, no rotation of the pusher, continuous flush was administered, and the devices were prepared per ifu.There were no irregularities or non-conformance to specifications found that would contribute towards the premature detachment.As the echelon-10 micro catheter and implant coil (including the detach element) were not returned for analysis, any contribution of the micro catheter, implant coil and detach element to the premature detachment could not be determined.The shield coil was found stretched.Possible causes for shield coil stretch are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation and user advances coil against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11878437
Report Number2029214-2021-00615
Device Sequence Number1009322
Product Code KRD
UDI-Device Identifier00847536029491
UDI-Public00847536029491
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2023
Device Model NumberQC-2-8-HELIX
Device Catalogue NumberQC-2-8-HELIX
Device Lot NumberB097479
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2021
Supplement Date Received by Manufacturer08/13/2021
Initial Report FDA Received Date05/25/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1